Alert archive / Florida / Tornado Warnings in 2009

Tornado Warning 30, NWS Jacksonville, FL

June 13, 2009Marion County, Florida

NWS Jacksonville, FL issued this tornado warning at Jun 13, 2009, 5:05 PM EDT for Marion County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2009, 5:05 PM EDT (21:05 UTC)
Expired
Jun 13, 2009, 5:30 PM EDT
In force
25 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 138 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2801 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 132105
TORJAX
FLC083-132145-
/O.NEW.KJAX.TO.W.0030.090613T2105Z-090613T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 PM EDT SAT JUN 13 2009

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MARION COUNTY IN NORTHERN FLORIDA

* UNTIL 545 PM EDT

* AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTH OF
  JUNIPER SPRINGS...OR NEAR SALT SPRINGS...MOVING SOUTHEAST AT 15   
MPH. ANOTHER STORM WAS NEAR LYNNE MOVING SOUTHEAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JUNIPER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2917 8192 2932 8178 2935 8173 2932 8167
      2928 8164 2912 8164
TIME...MOT...LOC 2105Z 297DEG 12KT 2928 8172

$$

SHASHY
2 follow-up statements
000 
WWUS52 KJAX 132121
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT SAT JUN 13 2009

FLC083-132145-
/O.CON.KJAX.TO.W.0030.000000T0000Z-090613T2145Z/
MARION FL-
521 PM EDT SAT JUN 13 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR EASTERN
MARION COUNTY...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO WITH ROTATION NOTED IN RADAR IMAGERY.  THIS 
TORNADO WAS LOCATED NEAR JUNIPER SPRINGS...MOVING SOUTHEAST AT 25 
MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

&&

LAT...LON 2915 8182 2921 8188 2932 8178 2934 8172
      2932 8167 2928 8164 2912 8164
TIME...MOT...LOC 2120Z 314DEG 22KT 2920 8169

$$

SHASHY
000 
WWUS52 KJAX 132130
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT SAT JUN 13 2009

FLC083-132141-
/O.CAN.KJAX.TO.W.0030.000000T0000Z-090613T2145Z/
MARION FL-
530 PM EDT SAT JUN 13 2009

...THE TORNADO WARNING FOR EASTERN MARION COUNTY IS CANCELLED...

ALL OR PART OF THIS WARNING HAS BEEN REPLACED BY A SEVERE
THUNDERSTORM WARNING.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

LAT...LON 2915 8182 2921 8188 2932 8178 2934 8172
      2932 8167 2928 8164 2912 8164
TIME...MOT...LOC 2131Z 314DEG 22KT 2915 8163

$$

SHASHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:10 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT SAT JUN 13 2009

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTN AND EVENING...

.SYNOPSIS...MID AND UPPER LEVEL SHORTWAVE EXTENDS FROM E SC TO THE
EXTREME NE GOMEX. AN MCS IS PRESENTLY OVER CENTRAL AL. MID CLOUDS
FROM EARLIER MCS OVER SE GA HAVE THINNED. SCATTERED SHOWERS AND
STRONG TSTMS ALREADY DEVELOPING ALONG OLD OUTFLOW IN NE FL FROM
THE JAX AREA TO NW OF KGNV. TEMPS ARE GENERALLY IN THE LOWER 90S
ACROSS THE AREA WITH A FEW MID 90S.

.SHORT TERM...CONVECTION WILL CONTINUE FIRING ACROSS NE FL THRU
THE REMAINDER OF THE AFTN AND EARLY EVENING HOURS. WITH MODIFIED
CAPE VALUES BETWEEN 4000 AND 5000 J/KG...SOME OF THESE STORMS WILL
APPROACH SEVERE LIMITS. THE MAIN THREAT WILL BE WINDS DUE TO
PRECIP LOADING FROM THE MOIST LOWER LEVELS AND POSSIBILITY OF
ADDITIONAL WIND COMPONENT AS TSTMS TAP INTO DRIER AIR ABOVE ABOUT
550MB. FREQUENT LIGHTNING WILL BE LIKELY AS WELL. HAIL THREAT IS
LOWER...BUT WITH LARGE CAPE AREA...ANY TILT OF STORMS FROM EITHER
UNDERCUTTING ATLC SEABREEZE OR INCREASING SHEAR OVER N PORTION OF
THE AREA WILL INCREASE THE THREAT.

ALTHO MCS NW OF THE AREA IS BECOMING LESS ORGANIZED...OUTFLOWS
MAY KEEP TSTMS GOING THRU THE EVENING HOURS. SOME NEG VORT
ADVECTION BETWEEN THIS FEATURE MAY LIMIT CONVECTION...SO HAVE
CAPPED POPS AROUND 40 PERCENT THRU THE EVENING.

LOWER RAIN CHANCES EXPECTED ON SUN AND MON AS HEIGHTS RISE. BEST
RAIN CHANCES WILL BE OVER THE EXTREME S ON SUN AND THE EXTREME S
AND EXTREME N ON MON. TEMPS WILL BE WARMER...WITH MAX TEMPS
SOLIDLY IN THE MID 90S.

.LONG TERM...HAVE MADE FEW CHANGES TO EXTENDED PACKAGE. FRONT N OF
THE AREA NOW PROGGED TO STALL THERE WITH TEMPS REMAINING ABOVE
NORMAL THRU THE PERIOD. RAIN CHANCES WILL BE NEAR TO SLIGHTLY
BELOW NORMAL.

&&

.AVIATION...THUNDERSTORMS MOVING THROUGH THE SOUTHERN FORECAST
AREA IMPACTING GNV THROUGH 21Z. STRONGEST STORMS JUST WEST
OF GNV MOVING LITTLE. HAVE TEMPO MVFR THERE WITH WIND VRB15G25KT DUE
TO TS BUT MAY HAVE TO AMEND WITH LOWER CIGS/VSBY AND STRONGER
WIND. REST OF TERMINALS WILL HAVE VCTS THROUGH MUCH OF THE EVE.

&&

.MARINE...MAIN CONCERN ARE STRONG TO SEVERE STORMS MOVING OFFSHORE
SOUTH OF JAX BCH AND MOVING SE NEXT COUPLE OF HOURS. MORE SCATTERED
STORMS EXPECTED TONIGHT. OTHERWISE NO OTHER MAJOR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  95  70  96 /  30  10  10  20
SSI  75  93  75  91 /  20  10  10  20
JAX  73  94  72  95 /  30  10  10  20
SGJ  73  91  74  91 /  30  10  10  20
GNV  71  95  71  96 /  30  20  10  20
OCF  72  95  72  96 /  20  20  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

CARROLL/PETERSON/KEEGAN
Hazardous weather outlook, Jun 13, 10:50 AM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 AM EDT SAT JUN 13 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1050 AM EDT SAT JUN 13 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...
...MINOR FLOODING ON THE SATILLA RIVER AT ATKINSON...

AN UPPER LEVEL DISTURBANCE AND AN OLD OUTFLOW BOUNDARY WILL CONTINUE
TO MOVE SOUTHEAST ACROSS THE AREA TODAY. SCATTERED THUNDERSTORMS...
SOME STRONG TO SEVERE...WILL DEVELOP ALONG AND AHEAD OF THESE
FEATURES. A LATE ATLANTIC COAST SEABREEZE MAY ALSO AID IN THIS
DEVELOPMENT. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS WITH THE STRONGEST STORMS ALSO CAPABLE OF PRODUCING SOME HAIL
IN ADDITION TO HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND
LIGHTNING. BEST CHANCES OF THUNDERSTORMS WILL BE GENERALLY SOUTHEAST
OF A BRUNSWICK TO LAKE CITY LINE.

ANOTHER DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST THIS
EVENING...WITH ANOTHER ROUND OF THUNDERSTORMS POSSIBLE.

THE SATILLA RIVER NEAR ATKINSON IS FORECAST TO REMAIN ABOVE FLOOD
STAGE UNTIL MONDAY MORNING. PLEASE REFER TO THE LATEST FLOOD
PRODUCTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST EACH DAY...MAINLY
IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE TODAY IF WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/SEC

In the hours before

Local storm report, Jun 13, 4:25 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     TRENTON                 29.61N 82.82W
06/13/2009                   GILCHRIST          FL   LAW ENFORCEMENT

            THE LAW ENFORCEMENT REPORTED 3 TREES BLOWN DOWN IN THE
            TRENTON CITY LIMITS.

&&

PP
Local storm report, Jun 13, 4:33 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             POMONA PARK             29.50N 81.59W
06/13/2009  E0.75 INCH       PUTNAM             FL   EMERGENCY MNGR

            THE EMERGENCY MANAGER REPORTED PENNY SIZE HAIL IN POMONA
            PARK.

&&

PP
Local storm report, Jun 13, 4:38 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 WSW FLORAHOME         29.70N 81.96W
06/13/2009  M1.00 INCH       PUTNAM             FL   LAW ENFORCEMENT

&&

SL
Local storm report, Jun 13, 4:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     PALATKA                 29.65N 81.66W
06/13/2009                   PUTNAM             FL   LAW ENFORCEMENT

            1511 SOUTH PALM AVE. LARGE TREE DOWN ON RESIDENCE.

&&

SL
Local storm report, Jun 13, 4:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     2 ESE LAKESIDE          30.12N 81.73W
06/13/2009                   CLAY               FL   NWS EMPLOYEE

            A NWS EMPLOYEE REPORTED 2 TREES DOWN AT COUNTY ROAD 220
            AND TOWN CENTER PARKWAY. THE TIME WAS BASED ON RADAR.

&&

PP
Local storm report, Jun 13, 5:05 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
505 PM EDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 NE KEYSTONE HEIGHTS   29.81N 82.00W
06/13/2009  M1.00 INCH       CLAY               FL   TRAINED SPOTTER

            AN AIR FORCE OBSERVER AT CAMP BLANDING REPORTED NICKEL TO
            QUARTER SIZE HAIL AT GOLD HEAD STATE PARK.

&&

PKEEGAN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:40 PM EDTSpecial Weather StatementJAXDuval50 min
Jun 13, 1:59 PM EDTSpecial Marine WarningJAX2 hr
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningJAXClay, Duval, Saint Johns45 min
Jun 13, 2:38 PM EDTAreal Flood AdvisoryJAXClay, Duval, Saint Johns112 min
Jun 13, 2:40 PM EDTSpecial Weather StatementJAXGilchrist50 min
Jun 13, 2:49 PM EDTSevere Thunderstorm WarningJAXGilchrist41 min
Jun 13, 2:53 PM EDTSevere Thunderstorm WarningJAXAlachua37 min
Jun 13, 2:57 PM EDTSevere Thunderstorm WarningJAXClay, Putnam, Saint Johns48 min
Jun 13, 3:01 PM EDTSevere Thunderstorm WarningJAXClay44 min
Jun 13, 3:27 PM EDTSevere Thunderstorm WarningJAXAlachua48 min
Jun 13, 3:33 PM EDTTornado WarningJAXFlagler, Saint Johns42 min
Jun 13, 3:38 PM EDTSevere Thunderstorm WarningJAXPutnam37 min
Jun 13, 3:40 PM EDTSpecial Marine WarningJAX97 min
Jun 13, 3:40 PM EDTSpecial Weather StatementJAXGilchrist50 min
Jun 13, 3:46 PM EDTSevere Thunderstorm WarningJAXClay44 min
Jun 13, 3:52 PM EDTSpecial Weather StatementJAXSaint Johns23 min
Jun 13, 3:59 PM EDTSpecial Weather StatementJAXBradford, Union46 min
Jun 13, 4:07 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Union38 min
Jun 13, 4:11 PM EDTSevere Thunderstorm WarningJAXFlagler, Marion, Putnam49 min
Jun 13, 4:12 PM EDTSevere Thunderstorm WarningJAXAlachua, Columbia, Gilchrist, Suwannee, Union48 min
Jun 13, 4:24 PM EDTSpecial Weather StatementJAXSuwannee51 min
Jun 13, 4:25 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion, Putnam50 min
Jun 13, 4:26 PM EDTSevere Thunderstorm WarningJAXClay, Putnam49 min
Jun 13, 4:43 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Union47 min
Jun 13, 5:29 PM EDTSevere Thunderstorm WarningJAXMarion31 min
Jun 13, 5:52 PM EDTSpecial Weather StatementJAXDuval38 min
Jun 13, 6:21 PM EDTSpecial Weather StatementJAXMarion24 min
Jun 13, 6:57 PM EDTSevere Thunderstorm WarningJAXNassau48 min
Jun 13, 7:29 PM EDTSpecial Weather StatementJAXNassau31 min
Jun 13, 7:55 PM EDTSpecial Marine WarningJAX95 min

Nearby

Tornado Warnings in Florida, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.